Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS San Diego, CA

July 31, 2022San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 31, 2022, 1:21 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 1:21 PM PDT (20:21 UTC)
Expired
Jul 31, 2022, 4:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 61 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS56 KSGX 312021
FFWSGX
CAC071-312330-
/O.NEW.KSGX.FF.W.0007.220731T2021Z-220731T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
121 PM PDT Sun Jul 31 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 430 PM PDT.

* At 121 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain between Victorville and Barstow. Between 0.5 and 1 inch 
  of rain has fallen. Heavy rainfall continues with an additional 
  inch of rain possible. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  I-15 Between Victorville And Barstow, northern Lucerne Valley, 
  Adelanto, Hwy 247 Between Lucerne Valley And Barstow, El Mirage, 
  Oro Grande and Helendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3476 11675 3458 11689 3463 11747 3482 11755

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:53 AM PDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 31, 8:53 AM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
853 AM PDT Sun Jul 31 2022

.SYNOPSIS...
Monsoonal moisture remains firmly in place across the region, and
will fuel shower and thunderstorm development again today and
Monday. Local flash flooding will be possible near the heavier
thunderstorms. The atmosphere will dry out a bit, and become more
stable through mid week as high pressure builds aloft. This will
probably result in some warming, but monsoonal flow is likely to
return late in the week as high pressure drifts east, and opens the
door for more clouds, showers and thunderstorms across the region.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

There were areas of mid and high clouds drifting slowly
northwestward over SoCal this morning, but no showers were detected
over our forecast area through 8 AM PDT. Our 12Z Miramar sounding
had a very stable profile aloft, but was still had a PW of 1.77
inch. Winds were light and sfc pressure gradients weak. The marine
inversion had decreased to just over 1000 FT MSL. This will likely
bring a little warming to the western valley areas and a few miles
inland from the coast today, before the sea breeze takes hold.

Once again we have a Flood Watch in effect for the mountains.
Despite the stability indicated aloft, heating at mountain top
should be enough to fire off some strong thunderstorms later today.
There is not much of any synoptic forcing to evaluate today, so
thermodynamics should be the major player for thunderstorms. Winds
are weak up through about 12K FT so, provided we get full sun,
heated parcels should get a good start upward by midday, resulting
in showers and thunderstorms later on, most numerous over the higher
mountains of Riverside and San Bernardino Counties, and the high
deserts. Modified soundings show good potential, thermodynamic
instability over the San Diego County Mts, so even though activity
may be more muted, and the latest HRRR and WRFEMS runs support that,
the potential is still there for isolated flash flooding, should a
few strong cells develop.

For Monday, not a whole lot of change as the monsoonal flow
continues, although some modest drying is indicated. The flow aloft
from the S-SE could be a bit stronger as well, which could decrease
the flash flood potential a bit. Further stabilization of the
atmosphere occurs through the mid week period as the subtropical
ridge strengthens along 35N. This position cuts off the SE flow
aloft for SoCal as well, further reducing any shwr/tstm threat.

By Thursday, the ridge is on the move again, drifting NE and setting
up shop over Colorado. The ridge also morphs back to a more cellular
form, guiding monsoonal moisture back up over SoCal, renewing the
chance for shwrs/tstms and increasing the humidity levels. There is
a wider spread of the ensemble solutions regarding precipitation
over SoCal with this next round, but a majority do show some
precipitation centered around next weekend and into early the
following week. Seasonal onshore flow is maintained as well, so a
shallow marine layer will likely persist, but could be disrupted at
times due to periods of convection. Daytime temperatures overall
should be near, or a bit below the seasonal average.

&&

.AVIATION...
311500Z...Coast/Valleys...SCT-BKN high clouds at/above 10,000 feet
MSL will continue through tonight. Isolated TSRA possible this
afternoon and evening in the eastern valleys. TSRA unlikely at the
coast and in the western valleys, though there is a very small
chance. Any storm that develops will produce lightning, gusty
erratic winds and locally heavy rainfall. Patchy low clouds will
again return to coastal areas after 10Z Monday. Most likely timing
for ceilings at coastal terminals is 11-15Z. Scatter out expected 15-
17Z.

Mountains/Deserts...SCT-BKN high clouds at/above 10,000 feet MSL
through tonight. TSRA likely 18Z today to 05Z Monday over the
mountains and deserts. Any storm that develops will produce
lightning, gusty erratic winds and heavy rainfall. Storms will
diminish late this evening.

&&

.MARINE...
There is a slight chance of thunderstorms through this afternoon.
Cloud-to-water lightning and hazardous winds and seas will be
possible near any thunderstorms. An increasing southerly swell, up
to 5 feet, from 180-200 degrees and with a period of 12-14 seconds,
is expected tonight through Wednesday due to the remnants of
Hurricane Frank.

&&

.BEACHES...
There is a slight chance of thunderstorms through this afternoon.
Any thunderstorm could produce deadly lightning at the beaches.

Hurricane Frank will generate hazardous surf conditions, including
strong rip currents, tonight through Wednesday. The 6 foot south
swell from 180-200 degrees at a period of 12-14 seconds will
generate surf of 4-7 feet, mainly along south-facing beaches.
Highest surf will be in northern Orange County.

&&

.SKYWARN...
Skywarn activation is requested for this afternoon, and may be
needed again on Monday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 10 AM to 10 PM today for the
     Apple and Lucerne Valleys-Riverside County Mountains-San
     Bernardino County Mountains.

     Beach Hazards Statement through Wednesday afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.
&&

PUBLIC...10
AVIATION/MARINE/BEACHES...Connolly

In the hours before

Local storm report, Jul 31, 11:43 AM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 N LUCERNE VALLEY      34.46N 116.95W
07/30/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CORRECTS AND UPDATED PREVIOUS FLOOD REPORT
            FROM 1 N LUCERNE VALLEY. SR 247 CLOSED AT
            RABBIT SPRINGS ROAD NORTHBOUND DUE TO
            FLOODING. VERY HEAVY RAIN FELL IN THIS AREA
            CAUSING FLASH FLOODING AND DEBRIS FLOWS ON
            STATE ROUTE 247 WHICH WAS CLOSED.

&&

AOT
Local storm report, Jul 31, 11:48 AM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1148 AM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 SW FOREST FALLS       34.05N 116.96W
07/30/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS FLOOD REPORT FROM 4 SW
            FOREST FALLS. POTATO CANYON ROAD AT BIRCH
            CREEK COMPLETELY COVERED IN MUD AND DEBRIS.
            SAN BERNARDINO COUNTY FIRE POSTED VIDEO OF
            FLOODING ON SCENE. ROAD CLOSED SATURDAY
            NIGHT INTO SUNDAY MORNING AT OAK GLEN ROAD.
            10 RESIDENTS WERE SHELTER IN PLACE. 1.8
            INCHES OF RAIN OCCURRED AT YUCAIPA RIDGE
            UPSTREAM, ABOUT 1.2 INCH IN 60 MINUTES
            BETWEEN 530 AND 630 PM. EL DORADO FIRE SCAR
            AFFECTED IN UPSTREAM RAINFALL.

&&

AOT
Special weather statement, Jul 31, 12:13 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
1213 PM PDT Sun Jul 31 2022

CAZ055-060-312015-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1213 PM PDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of San Bernardino
County through 115 PM PDT...

At 1212 PM PDT, Doppler radar was tracking a strong thunderstorm over
southwestern Lucerne Valley, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hesperia, Apple Valley and Lucerne Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3436 11701 3432 11711 3443 11728 3451 11706
TIME...MOT...LOC 1912Z 240DEG 49KT 3437 11695

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Connolly
Local storm report, Jul 31, 12:37 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1237 PM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     FLOOD            BIG BEAR CITY           34.26N 116.84W
07/31/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING ON HWY 38 BETWEEN
            PARADISE AND MAPLE LN.

&&

SNC
Local storm report, Jul 31, 12:38 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     FLOOD            2 SE BIG BEAR CITY      34.25N 116.81W
07/31/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            DRAINAGE DITCH OVERFLOWING AND NOW FLOODED
            BOTH SIDES OF HWY 38 NEAR MITCHELL LANE.

&&

SNC
Local storm report, Jul 31, 1:07 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
107 PM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      6 SE BIG BEAR LAKE      34.17N 116.87W
07/31/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            RESCUE EFFORT ONGOING WEST OF JENKS LAKE ON
            HWY 38 WITH MULTIPLE CARS STUCK. HWY 38 IS
            CLOSED BETWEEN VALLEY OF THE FALLS TO LAKE
            WILLIAMS.

&&

SNC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:14 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 30, 5:21 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 30, 5:59 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jul 30, 6:11 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino97 min
Jul 31, 2:01 AM PDTFlood WatchSGXRiverside, San Bernardino18 hr
Jul 31, 11:24 AM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino4 hr
Jul 31, 12:13 PM PDTSpecial Weather StatementSGX62 min
Jul 31, 12:56 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 31, 1:37 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 31, 3:29 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.